CSN Login
Members Online: 10

is chemo pill worth it

misimelinda
Posts: 4
Joined: Jun 2010

The chemo pill is xelonda and seems to cause horrible side effects anyone else use it> my husband has late stage liver cancer traditional chemo no longer works and told this is last option anyone relate? thx new here

Tina Blondek's picture
Tina Blondek
Posts: 1560
Joined: Nov 2009

Hi Melinda and welcome. My father had ec with mets to the liver. He took oral xeloda chemo for the ec and did very well. He took 1000 mg
3x a day for 30 days. He hardly had any side effects. I will be totally honest with you, in December 09 he got mets to his liver, the dr. told him since he did so well with the xeloda for the ec, to try it for the liver as well. We did one month of xeloda chemo for the liver, this time was not good. He got every side effect imaginined. I regret to this day convincing him to do this. I am having the "what ifs" syndrome. My dad passed away on March 10. But...everyone is different, everyone reacts to treatment differently. If I did not do this with my dad, and he still passed away, I would be saying...but what if we did try the chemo? Now that we did try the chemo and he still passed away....I am saying but what if we did not do the chemo? It is a vicious circle of emotions. Once the darn cancer goes to the liver, I do not know what can actually help. Surgery? Is that an option for your husband? There is also a new treatment that is called threaspreres where they inject it into the cancer tumor. I am not too familiar with this treatment. Best of luck to you and your husband. Keep us posted.
Tina

misimelinda
Posts: 4
Joined: Jun 2010

My husbands liver cancer is so widespread there is no options left his dr said except this. He had traditional chemo but tumors back with a vengance 30 new ones in a month He is in late stage obviously and wondering now if anything else to do like try cancer center or something? Feel he is in good hands here at this med cancer center though and maybe there is nothing left to do...........He was diagnosed last sept with bileduct liver cancer and it then quickly spread to lyphnodes,lungs, his abdomen so full of tumors now and swollen legs,scrotum,stomach in pain and agitated as well as lucidity not always here Hope this sounds familiar to anyone else? thx for support first post abt this melinda

Tina Blondek's picture
Tina Blondek
Posts: 1560
Joined: Nov 2009

Hi Melinda
So sorry you are going through this horrible rough time. Yes your husband's cancer does sound familiar. My dad was dx with bile duct cancer in December. He also had the very swollen ankles, feet, and legs. Again, I will be honest with you, anymore chemo that he will be getting will be considered palliative medication. This means it is only going to prolong his life, it is not going to cure it. You have to now look at his quality of life, does he have one? My dad did not. That is when we had to respect his wishes and give him our blessing to give up and move on. Sorry to be so upfront, but that is where this journey leads us sometimes. Ask his drs what his prognosis is. Ask them to be honest with you. Ask them if he is considered terminal. God bless both of you at this most difficult time. Keep me posted. I will be praying for you.
Tina

MSM1003
Posts: 15
Joined: Jul 2010

Hi, first let me say my prayers are with you and your family. You are a very supportive spouse to be here and asking questions. I have “local” Stage 4 Breast Cancer, HER-2 with lymph nodes, mets (secondary) 3.8 cm tumor in the middle of my liver. My doctor says that because of where the cancer is in my liver, it is inoperable. Radiation and operations are not an alternative either. This makes chemo my only option and this was my 6th treatment. I really didn’t want try anything else, as it has been a year and nothing has worked thus far. Heck, my hair hasn’t even grown back yet.

Since I am 44 years old and in good health, I thought maybe just give it a try. I have to tell you that Xelonda has been the easiest thus far. My side effects for two weeks now include: occasional sharp pain in the right side, decreased appetite, and loose bowel movements. It is important to eat when you take these meds, and I have to force myself to eat something. You can get hand and foot syndrome, and I have been faithfully using the udder cream they provided with my prescription. I go back to the doctor tomorrow for a measurement to see if it has decreased in size. I have not seen anything horrible yet...

kohsin
Posts: 27
Joined: Apr 2010

I am sorry to hear your condition, but I am a little confused on the treatment options of the tumor in your liver. Did you go for 2nd opinion? There are several treatments available. I will start with the Y-90 (SIR)as it was my initial treatment prior to the surgery, unless your tumor is attached to the portal vein, I think there are more than just chemo.. Best of luck..

MSM1003
Posts: 15
Joined: Jul 2010

I had a second opinion by paper with results only. They both said if the cancer would have been to the right or the left, then operation would be an option or radioembolization. However, because it is just one tumor in the middle (HER2) of my liver in the portal vein. It is inoperable and no radiation could help either, leaving only chemo. Their reasoning is because it would do more damage with all the veins etc. Should I get a third?

kohsin
Posts: 27
Joined: Apr 2010

To have another opinion. But I was told if the tumor is in the PV will not be easy to treat. Again, SIR injects radioactive pallets to the cancerous tuomor through veins and is considered local treatment, usually does not damage good cells. Do some SIR research online then ask your doctors..

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network